Breathlessness

Just wondered how much of a problem breathlessness is for post Ablation patients. Had a successful one 18 months ago and have been taking low dose Bisoprolol and Rivaroxaban since , on Consultant's advice. I began with breathlessness soon after the Ablation but tests failed to show up why. Now my symptoms have worsened and I am often breathless,especially walking up any gradient. Please- do people normally suffer after Ablation? Would be very grateful for info about this. Thank you!! I

16 Replies

oldestnewest
  • My AF made me breathless on exertion. My ablation didn't go to plan so can't comment on that. Maybe time to discuss it again if it has worsened

  • Ask consultant for a walking stress test. That will highlight where the problem is

  • I am breathless walking up hills which I put down to taking bisoprolol. My doctor says it is side effect of the drug.

  • I put mine down to being 52. I have been off of Bisoprolol for about 8 months and AF free following 2 ablations 2 years ago. The Bisoprolol is definitely guilty to some extent but my Doctor's response was. 'it's what happens when you are 50', hastily followed up with,'and I can get away with saying that because I am older than you'.

  • Over 50 is no reason to be breathless. I had my ablation 18 months ago no mess and at 57 I run between 3 And 10 miles at a steady 10 to 11 minute miles 3 or 4 times a week depending on my shift pattern because it includes nights! Age is not a factor it is either conditioning or to do with your heart / lungs do not be fobbed off with what do you expect at your age. My father is 89 and still goes to the gym for a 1hr workout 3 times a week!

  • No mess should read no MEDS

  • I have AF had cox maze procedure plus open heart surgery to remove benign tumours from my heart. Take bisoprolol flecainide and rely on a pacemaker. The meds and pacemaker keep me going. I'm 62 nanny to 3 and go to the gym. Don't think breathlessness should be left without seeing someone for explanations

  • 2 years on from ablation and no AF and I still had breathlessness, especially on exertion. I don't take Bisoprolol so not that, although it was a lot worse when I did. I also have another condition for which breathlessness is a red light but as my breathing didn't continue to deteriate I knew it wasn't that. I see a neuro-physiotherapist and he suggested that I get a power breath exerciser.

    I was a little sceptical and somewhat nervous but went ahead very cautiously - it worked. 4 weeks in and my breathlessness has all but vanished.

    I can't claim it was all that as I also had some MFR (myo fascia release) around my chest area and that was a bit like unlocking the door.

    I think for me I had lost so much muscle condition with AF & Mg & CFS like symptoms that was the cause of my breathlessness.

  • Yes I suffer with breathlessness still , after 15 months, but it is nowhere near as bad now as at first. It emerged that during the ablation my phrenic nerve was damaged, which paralysed my diaphragm. I think it has healed itself now. I am also on Bisoprolol, which I was told may cause breathlessness . I think if you are really troubled by this you should see your consultant again and ask for further investigation . If you can find out for sure there is no other reason for the breathlessness then consider other things that may help to exercise your breathing. Tai chi has helped me a lot as there is a focus on breathing well.

  • Hi, I am 39 and 4 months post ablation and they also damage my never so my diaphragm was paralyzed, so I am breathless also. However my resting heart rate is now 95-110, when before it was in the 70,s. Did you find your heart rate elevated? The doctors have done many tests and can't figure out why my heart rate is so much higher. Just thinking it is because it has to work harder to breath because my diaphragm is paralyzed?

  • I saw the topic line on a HealthUnlocked email and immediately thought, 'I wonder if this person is taking or has come off of Bisoprolol'.

    18 months following ablation, I was taking a low dose of Bisoprolol for infrequent ectopics and short bursts of tachycardia. Following cessation of the tablets, I would be out of breath with an NSR of 90-100 for up to 2 hours after walking. Somebody else on here had the same issue and it is common with coming off of Bisoprolol. Normality returned after about 6 weeks.

    Have you reduced the dose of Bisoprolol and have you checked to make sure you are in NSR whilst you are out of breath?

  • I am 67 and had ablation 3 years ago. I was breathless prior to ablation. I was also on bisoprolol. I came off the bisoprolol immediately after ablation. Breathlessness improved and i now breathe 100% better. I am also an ex smoker!

    Now, i am not doing carwheels but can walk a few miles, garden, dance and do normal things for my age.

    52 is young and sounds to me that you should be much better at this stage. I assume you are not expecting to do 4minute mile?? Can you do the same as friends the same age (more or less)? If not, I would ask gp for referral to investigate.

  • Over about a 1 1/2 year period, the 1st two episode of AF I had, had no symptoms whatsoever. The ONLY way I knew I had it, was my deluxe BP cuff. But the next two episodes had SERIOUS symptoms, including MAJOR breathlessness.

    I asked my cardiologist what the different was, and he said my blood pressure must have been MUCH lower during the later episodes.

    I had my ablation in early June, and was CURED of my AF, and was perfectly back to normal the 2nd day after my ablation, and had no symptoms (nor had indications on my BP cuff) ever since.

    So if you have breathlessness, you still have AF and/or low BP, which definitely needs to be corrected.

  • @linc2U Yes you can feel this way until there is more healing. You may also be having a deficiency of certain things: magnesium,. T3 thyroid, iron, protein, trace minerals--you havf3e to get these things tested and seeee a dr. who specializes in this. you can also refer to the website affibers.org

  • Hi linc2u, after my ablation I kept having problems with breathlessness especially after I would exert myself. Explained this to my cardiologist so he did an X-ray which showed my right diaphragm was paralyzed. Had to go to hospital to do MRI and sniff test which confirmed that the doctor who did my ablation injured my phrenic nerve during the procedure. This injury paralyzed my right diaphragm so I have labored breathing. From the blogs I have read state that it normally takes 1-2 years to heal. It is either I wait or have a diaphragm pacemaker put in which I prefer to not have done right now. Hope this will help you.

  • Are you a bit anaemic by any chance? I was breathless after any exercise pre-ablation, close to feinting on occasions. My meds included blood thinners (6 years on warfarin). A side effect of this was regular flare ups of hemorrhoids and quite a bit of blood lose (sorry if this is too much info!). My blood count was often low and the doctor would prescribe iron tablets. Unfortunately these had the effect of being harder on the rear end (!) creating a circular problem. Post ablation, iron tablets were stopped because my blood was "topped up", warfarin stopped, bleeding stopped and so did the breathlessness. Perhaps it was the AF that was to blame, but personally, I don`t think it was that simple. Either way, the ablation played its part in fixing that problem for me. Good luck with fising yours.

You may also like...